Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Hypercalcaemia Due To Dihydrotachysterol Treatment In Patients With Hypothyroidism After Thyroidectomy

B.-A. Lamberg and M. J. Tikkanen
British Medical Journal (Clinical Research Edition)
Vol. 283, No. 6289 (Aug. 15, 1981), pp. 461-462
Published by: BMJ
Stable URL: http://www.jstor.org/stable/29503221
Page Count: 2
  • Read Online (Free)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Preview not available

Abstract

Hypercalcaemia is a recognised complication of hypothyroidism. We describe three patients who developed hypercalcaemia after thyroidectomy when thyroid supplements were discontinued. They were treated with thyroxine, dihydrotachysterol, and calcium after operation, and in all three cases serum calcium concentrations remained constant during combined treatment. Thyroxine treatment was discontinued several weeks before a radioiodine scan was performed; dihydrotachysterol and calcium were continued throughout. Serum calcium concentrations rose to hypercalcaemic levels in all cases. Elimination of dihydrotachysterol from plasma may be delayed in hypothyroidism, resulting in hypervitaminosis D. It is advisable to reduce the dose of dihydrotachysterol and to check serum calcium concentrations regularly in patients whose thyroid treatment is interrupted.

Page Thumbnails

  • Thumbnail: Page 
461
    461
  • Thumbnail: Page 
462
    462